Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 55, NWS Lincoln, IL

June 1, 2018Clay County, Jasper County, Richland County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 1, 2018, 3:47 PM CDT for Clay County, Jasper County, Richland County, Illinois. It was in force for 43 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2018, 3:47 PM CDT (20:47 UTC)
Expired
Jun 1, 2018, 4:30 PM CDT
In force
43 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, IL, Jasper County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 76 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 3:55 PM CDTTSTM WND DMG1 Sw Wendelin, ILMAJOR DAMAGE TO POLE BARN ON SILVER LANE, WEST OF BERYL RD.
Jun 1, 3:56 PM CDTTSTM WND DMG2 Sw Wendelin, ILPOWER POLE SNAPPED AND POWER LINES DOWN.
Jun 1, 4:02 PM CDTHAIL 0.54 Sw Wendelin, ILCORNFIELD WITH DAMAGE FROM PEA TO DIME SIZE HAIL.
Jun 1, 4:05 PM CDTHAIL 12 E Sailor Springs, ILMAJOR DAMAGE TO CORNFIELD FROM QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1321 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

851 
WUUS53 KILX 012047
SVRILX
ILC025-079-159-012130-
/O.NEW.KILX.SV.W.0055.180601T2047Z-180601T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
347 PM CDT FRI JUN 1 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southwestern Jasper County in southeastern Illinois...
  Western Richland County in southeastern Illinois...
  Eastern Clay County in south central Illinois...

* Until 430 PM CDT

* At 347 PM CDT, a severe thunderstorm was located near Ingraham, or
  11 miles southwest of Newton, moving south at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Clay City, Noble, Sailor Springs, Ingraham, Schnell, Wakefield,
  Wendelin and Olney Noble Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3891 8836 3890 8813 3860 8814 3860 8841
TIME...MOT...LOC 2047Z 003DEG 19KT 3884 8824 

HAIL...1.00IN
WIND...60MPH
 
$$

Geelhart
2 follow-up statements
728 
WWUS53 KILX 012115
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
415 PM CDT FRI JUN 1 2018

ILC079-012123-
/O.CAN.KILX.SV.W.0055.000000T0000Z-180601T2130Z/
Jasper-
415 PM CDT FRI JUN 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JASPER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3884 8837 3884 8813 3860 8814 3860 8841
TIME...MOT...LOC 2113Z 003DEG 19KT 3870 8825 

$$

ILC025-159-012130-
/O.CON.KILX.SV.W.0055.000000T0000Z-180601T2130Z/
Richland-Clay-
415 PM CDT FRI JUN 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR WESTERN RICHLAND AND SOUTHEASTERN CLAY COUNTIES...

At 413 PM CDT, a severe thunderstorm was located over Noble, or 9
miles west of Olney, moving south at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Clay City, Noble, Sailor Springs, Ingraham, Schnell, Wakefield,
Wendelin and Olney Noble Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3884 8837 3884 8813 3860 8814 3860 8841
TIME...MOT...LOC 2113Z 003DEG 19KT 3870 8825 

HAIL...1.00IN
WIND...60MPH
 
$$

Barker
892 
WWUS53 KILX 012127
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
427 PM CDT FRI JUN 1 2018

ILC025-159-012137-
/O.EXP.KILX.SV.W.0055.000000T0000Z-180601T2130Z/
Richland-Clay-
427 PM CDT FRI JUN 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN RICHLAND AND
SOUTHEASTERN CLAY COUNTIES WILL EXPIRE AT 430 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 3884 8837 3884 8813 3860 8814 3860 8841
TIME...MOT...LOC 2127Z 003DEG 19KT 3863 8825 

$$

Barker

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:16 PM CDT, 31 minutes earlier.

Area forecast discussion, Jun 1, 3:16 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
316 PM CDT Fri Jun 1 2018

.SHORT TERM...(This evening through Saturday night)
ISSUED AT 310 PM CDT Fri Jun 1 2018

Isolated strong to severe thunderstorms west over parts of east
central IL at mid afternoon and drifting slowly SSE at 10-15 mph.
In addition to the risk of hail and damaging winds, locally heavy
rains and frequent lightning also occurring with these isolated
storms between Shelbyville and Robinson. A few more thunderstorms
were east of IL over Indiana. A frontal boundary enhanced by the
lake michigan breeze, was pushing sw to along I-74 at mid
afternoon. Very warm temps were in the upper 80s and lower 90s.
Dewpoints were in the mid 60s to lower 70s, except lower 60s at
Macomb and Galesburg. Unstable airmass in place east of the IL
river with LAPS CAPES of 2000-3200 j/kg, highest southeast of
I-55. Much more stable air over northeast IL behind the front with
dewpoints slipping into the 50s and lower 60s.

Isolated convection, locally strong to severe, over east central
and southeast IL this afternoon, will linger in southeast IL early
this evening as front moves through sw CWA and southeast IL by
sunset. Cooler and drier air then advects in on ne winds behind
the front during tonight with mostly clear skies as upper level
ridge builds into IL. Lows overnight to range from the upper 50s
to around 60F from I-74 ne to the mid 60s south of I-70 in
southeast IL and from Springfield sw.

Fair/dry weather continues over CWA through midday Saturday, then
a negative tilted mid/upper level trof over the northern Rockies
tracks east into the upper Midwest by sunset Saturday. This to
spread a good chance of showers and thunderstorms eastward across
the western half of CWA during mid/late Saturday afternoon, and
over eastern half Saturday evening. Convection chances then
diminish from west to east during overnight Sat night. SPC day2
update has marginal risk of severe storms over much of CWA
especially sw of I-74 after 20Z/3 pm Saturday through mid Sat
evening while slight risk was sw of Springfield where higher
instability will be. Warm on Saturday with highs in the mid to
upper 80s, except lower 80s by Galesburg. Getting more humid as
day progresses with dewpoints rising to 65-70F Saturday
afternoon into Saturday evening.

&&

.LONG TERM...(Sunday through Friday)
ISSUED AT 310 PM CDT Fri Jun 1 2018

A nice stretch of weather returns to the prairie state early next
week with IL getting established in a nw upper level flow with
upper level ridge in the high plains and upper level low/trof over
eastern Canada and northeast US. Cooler temperatures and humidity
levels, actually closer to normal for early June. Negative tilted
upper level trof that moves over IL by midnight Sat night, shifts
east of IL on Sunday, taking its convection east of IL as well by
Sunday morning. Highs Sunday in the upper 70s/lower 80s and more
comfortable dewpoints in the low to mid 50s by Sunday afternoon.
Lows Sunday night of 54-58F, and highs Monday around 80F or lower
80s with mostly sunny skies with weak surface high over the mid MS
river valley. Comfortable dewpoints in the low to mid 50s again
Monday. Lows Monday night in the upper 50s to around 60F. Dry
weather continues Tue with a bit warmer highs in the low to mid
80s and dewpoints in the upper 50s, so fairly low humidity yet.

The 12Z forecast models differ with handling upper level
disturbances riding over the top of upper level ridge out west and
tracking southeast into the Ohio river valley from Tue night into
Friday. Will stay close to consensus of models during this time
period, which brings isolated convection Wed afternoon, and
another 20-30% chance Thu night and lingering in southeast IL Fri
morning. Models gradually return warmer and more humid air back
into central/southeast IL from Wed through Friday, with highs in
the mid to upper 80s. Dewpoints also rise into the mid to upper
60s Thu and Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1259 PM CDT Fri Jun 1 2018

A frontal boundary moving sw toward I-74 by mid afternoon will
push through DEC and SPI during late afternoon/early evening.
Isolated showers and thunderstorms will be possible this afternoon
at DEC and CMI and possibly BMI with broken cumulus clouds of 4-6k
ft, while western airports of PIA and SPI appear to stay dry.
Otherwise VFR conditions expected to prevail across the central IL
airports next 24 hours through 18Z/1 pm Sat. Light and variable
winds early this afternoon to turn NE and increase to 7-12 kts by
late afternoon/early evening as front moves sw over central IL. An
approaching mid/upper level trof into the upper Midwest Saturday
to spread mid/high clouds into the IL river valley at PIA by
midday Sat.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...07
LONG TERM...07
AVIATION...07
Hazardous weather outlook, Jun 1, 3:10 PM CDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
310 PM CDT Fri Jun 1 2018

ILZ027>031-036-037-041-021100-
Fulton-Knox-Marshall-Mason-Peoria-Stark-Tazewell-Woodford-
310 PM CDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Thunderstorms are possible Saturday afternoon into Saturday night.
While the main severe weather threat will be further southwest,
some of the storms may produce strong wind gusts and hail.

Additional thunderstorms are possible Wednesday. Severe weather
is currently not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ040-047>051-021100-
Cass-Menard-Morgan-Sangamon-Schuyler-Scott-
310 PM CDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Thunderstorms are possible Saturday afternoon into Saturday night.
There is a slight risk of these becoming severe, with strong winds
and hail the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-042>046-052>057-061-021100-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
McLean-Moultrie-Piatt-Shelby-Vermilion-
310 PM CDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible into early evening, mainly
south of a Shelbyville to Paris line. They may contain brief gusty
winds and heavy rain.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Thunderstorms are likely Saturday night. While the main severe
weather threat will be further southwest, some of the storms may
produce stronger wind gusts and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-021100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
310 PM CDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms will continue into early evening. While
they may produce some gusty winds, the overall severe weather
threat is low.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Thunderstorms are possible Saturday night. While the main severe
weather threat will be further west, some of the storms may produce
gusty winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Geelhart

In the hours before

Local storm report, Jun 1, 9:51 AM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
951 AM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 AM     TSTM WND DMG     OLNEY                   38.73N 88.09W
05/31/2018                   RICHLAND           IL   PUBLIC

            PINE TREE FELL THROUGH A HOUSE. ANOTHER TREE DOWN ACROSS
            DRIVEWAY. SOCIAL MEDIA REPORT

1102 AM     TSTM WND DMG     1 N FLORA               38.69N 88.48W
05/31/2018                   CLAY               IL   PUBLIC

            LARGE TREE FELL ONTO A GARAGE. SOCIAL MEDIA REPORT

&&

GEELHART
Local storm report, Jun 1, 10:14 AM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1014 AM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     TSTM WND DMG     YORK                    39.17N 87.64W
05/31/2018                   CLARK              IL   PUBLIC

            LARGE TREE BRANCHES DOWN. SOCIAL MEDIA REPORT

&&

GEELHART
Special weather statement, Jun 1, 3:29 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Lincoln IL
329 PM CDT FRI JUN 1 2018

ILZ067-068-071>073-012115-
Clay-Richland-Jasper-Lawrence-Crawford-
329 PM CDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE...SOUTHEASTERN
CRAWFORD...SOUTHWESTERN JASPER...RICHLAND AND SOUTHEASTERN CLAY
COUNTIES UNTIL 415 PM CDT...

At 329 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bogota to near Claremont to near
Palestine. Movement was south at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Vincennes, Olney, Lawrenceville, Sumner, Palestine, St. Francisville,
Noble, Flat Rock, Parkersburg, Claremont, Calhoun, Russellville,
Chauncey, Ingraham, West Liberty, Birds, Schnell, Bogota, Dundas and
Wakefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 3860 8816 3860 8831 3900 8836 3883 8796
      3903 8758 3899 8756 3899 8758 3896 8751
      3890 8752 3889 8754 3886 8755 3879 8750
      3869 8752 3866 8760 3859 8761 3859 8764
      3857 8765 3857 8814
TIME...MOT...LOC 2029Z 343DEG 17KT 3894 8830 3877 8794 3897 8759

Geelhart

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:51 PM CDTAreal Flood AdvisoryILXColes, Cumberland3 hr
Jun 1, 1:55 PM CDTSevere Thunderstorm WarningILXColes50 min
Jun 1, 2:43 PM CDTSevere Thunderstorm WarningILXShelby47 min
Jun 1, 3:02 PM CDTSevere Thunderstorm WarningILXCrawford, Jasper, Lawrence, Richland28 min
Jun 1, 3:29 PM CDTSpecial Weather StatementILXLawrence, Richland46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.